Wildfire, Cherokee
- When
- March 5, 2:00 PM CST to 11:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
Strong and gusty wind, warm temperatures, low relative humidity values, and dormant grasses and vegetation promoted the spread of a wildfire that burned over 300 acres south of Keys, Oklahoma. Another wildfire burned over 375 acres southeast of Jay, Oklahoma.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong and gusty wind, warm temperatures, low relative humidity values, and dormant grasses and vegetation promoted the spread of a wildfire that burned over 300 acres south of Keys, Oklahoma. Another wildfire burned over 375 acres southeast of Jay, Oklahoma. Oklahoma Forestry Services, Cherokee Nation, and local volunteer fire departments fought the wildfires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 5, 11:13 AM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1113 AM CST MON MAR 5 2012 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. VFR CONDITIONS WILL CONTINUE...WITH WINDS BECOMING SOUTHEASTERLY TODAY. LLWS LIKELY OVERNIGHT AT KFSM WITH STRONG WSW WIND ABOVE EASTERLY BOUNDARY LAYER FLOW. WINDS WILL INCREASE QUICKLY MID MORNING TUESDAY WITH GUSTS OVER 30 KNOTS COMMON BY THE END OF FORECAST PERIOD. && .PREV DISCUSSION... /ISSUED 1034 AM CST MON MAR 5 2012/ DISCUSSION... FIRE WEATHER REMAINS THE PRIMARY FORECAST CONCERN TODAY. SFC ANALYSIS SHOWS DEEPENING SFC LOW OVER THE GREAT PLAINS AND WINDS ARE BEGINNING TO RESPOND AND TURN SOUTHEAST. VERY LOW DEW POINTS IN THE TEENS PERSIST OF NW ARKANSAS BUT BACKING WIND SHOULD BRING THEM UP SLIGHTLY IN ALL AREAS THIS AFTERNOON. BOTH WINDS AND RH NOT EXPECTED TO MEET RED FLAG...BUT WILL LIKELY SEE SOME GUSTS OF 20-25 MPH THIS AFTERNOON AS WE WILL ONCE AGAIN MIX A DEEP LAYER OF WNW FLOW. AT LEAST SOME COUNTIES WILL NEED A FIRE DANGER STATEMENT AND ONE WILL BE ISSUED LATER THIS MORNING. OTEHRWISE THE FORECAST IS TRACKING WELL AND NO OTHER CHANGES ARE PLANNED. PREV DISCUSSION... /ISSUED 514 AM CST MON MAR 5 2012/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS WITH WINDS TURNING E-SE AND INCREASING DURING THE DAY. PREV DISCUSSION... /ISSUED 435 AM CST MON MAR 5 2012/ DISCUSSION... FIRE CONCERNS THE NEXT COUPLE DAYS... ESPECIALLY TUESDAY. RH LEVEL DROPPING OFF TO 20 TO 30 PERCENT THIS AFTERNOON. WIND BECOMING SOUTHEAST 10 TO 15 MPH THIS AFTERNOON WITH GUSTS TO 25 MPH. STRONGEST WIND GENERALLY FROM ABOUT I44 NORTH AND WEST. SUB RED FLAG MATERIAL BUT MAY REQUIRE A FIRE DANGER STATEMENT LATER TODAY. VERY WARM AND WINDY TUESDAY WITH SOUTH WINDS OF 15 TO 30 AND GUSTS TO ABOUT 45 LIKELY. RH DROPPING OFF TO AROUND 30 PERCENT. RH LEVELS ABOVE RED FLAG CRITERIA...HOWEVER STRONG WIND MAY MORE THAN COMPENSATE. IN ANY EVENT LOOKS LIKE A BAD DAY FOR WILDFIRES TUESDAY. ENSEMBLE OF MODELS MINUS GFS OUTLIER SUGGESTS UPPER WAVE DROPPING INTO THE FOUR CORNERS REGION WEDNESDAY-THURSDAY WILL BE SLOW TO EXIT. THIS LEAVES OUR REGION IN A PERIOD OF EXTENDED SOUTHWEST FLOW ALOFT AND MOIST SOUTHERLY LOW LEVEL FLOW AND PRECIP POTENTIAL. THURSDAY GUARANTEED WET. SHOULD THE ECMWF FORECAST VERIFY IT WILL BE WET THROUGH THE WEEKEND. EXCESSIVE RAINFALL POTENTIAL A POSSIBILITY. STILL LEANING WARMER WETTER EUROPEAN SOLUTION. GW && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...14 LONG TERM....12 AVIATION...14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1254 PM CST MON MAR 5 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1254 PM CST MON MAR 5 2012 ...STRONG GUSTY WINDS AND HIGH FIRE DANGER TUESDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... SOUTHEAST WINDS WILL CONTINUE TO GUST NEAR 25 MPH THIS AFTERNOON...MAINLY NI AREAS NORTH OF INTERSTATE 44 AND WEST OF U.S. HIGHWAY 69 IN EASTERN OKLAHOMA. THE WIND AND LOW HUMIDITY WILL CAUSE ANOTHER DAY OF INCREASED FIRE WEATHER CONCERNS. ANY WILDFIRES TODAY WILL EXPERIENCE GUSTY WINDS INTO THE OVERNIGHT HOURS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... STRONG SOUTHERLY WINDS GUSTING 35 TO 45 MPH WILL DEVELOP ON TUESDAY. WHILE HUMIDITY LEVELS WILL BE A LITTLE HIGHER THE STRONG WINDS ALONG WITH WARM TEMPERATURES WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. AVOID OUTDOOR BURNING ON TUESDAY. A COLD FRONT WILL APPROACH NORTHEAST OKLAHOMA LATE WEDNESDAY AND SLOWLY MOVE INTO THE REGION ON THURSDAY. THIS BOUNDARY WILL REMAIN IN THE AREA THROUGH LATE WEEK AS A STORM SYSTEM ALOFT SLOWLY EVOLVES OVER THE SOUTHERN ROCKIES. THIS WEATHER PATTERN WILL FAVOR WIDESPREAD RAINFALL WITH LOCALLY HEAVY AMOUNTS POSSIBLE...ESPECIALLY THURSDAY THROUGH SATURDAY. SEVERE WEATHER CHANCES WILL BE LIMITED... HOWEVER THE THREAT MAY BE A LITTLE HIGHER ON THURSDAY. EMERGENCY MANAGEMENT PLANNING STATEMENT... FIRE FIGHTING SUPPORT MAY BE WIDESPREAD AND PROLONGED ON TUESDAY. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION. $$
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373308, 373310.